No Risk of Recurrent Seizures From Childhood Vaccines
WebMD News Archive
Aug. 29, 2001 -- Getting kids immunized is never fun, but a new study should help ease parents' fears about a side effect of some important vaccines.
Some kids have fever-related seizures after childhood vaccinations. But the study shows that it's unlikely that they will go on to have developmental problems or a recurrent seizure condition called epilepsy.
"That should be quite reassuring for parents," says study author Robert L. Davis, MD, MPH, associate professor of pediatrics and epidemiology at the University of Washington in Seattle. The study appears in this week's New England Journal of Medicine.
Davis tells WebMD that so-called febrile seizures "can be quite concerning." When one happens, a child's entire body shakes, his or her muscles jerk, and the child loses consciousness. As a rule, these seizures usually last longer than 30 seconds, and when the child is conscious again, he or she is usually sleepy and disoriented.
The seizures can occur while a child is battling a cold, an ear infection, or a range of other infections that happen during childhood.
Doctors have long recognized that some kids have febrile seizures after two types of childhood vaccinations: DTP (diphtheria, tetanus, and pertussis) and MMR (measles, mumps, and rubella) vaccines. However, experts have not known whether these early seizures trigger problems later on.
Davis' study, the largest of its kind to date, looked at more than 300,000 kids in four large HMO plans, tracking the occurrence of seizures related to DTP and MMR.
After examining the medical records of children who experienced fever-related seizures between 1991 and 1993, researchers found that "the risk of febrile seizures is quite rare," Davis tells WebMD. Children were at risk for a febrile seizure only on the day of the DTP vaccine or eight to 14 days after being immunized for MMR.
They also found that "even if there was a febrile seizure, there was no long-term damage from it. the febrile seizures caused by these vaccines aren't anything out of the normal," says Davis. "These children are not at any increased risk of epilepsy or autism or other developmental disabilities."